Format

Send to

Choose Destination
See comment in PubMed Commons below
Klin Oczna. 2011;113(4-6):127-31.

[Complications of intravitreal injections--own experience].

[Article in Polish]

Author information

1
Z Oddziału Klinicznego Okulistyki Centrum Medycznego Kształcenia Podyplomowego w Warszawie. ajamrozy@poczta.fm

Abstract

PURPOSE:

Authors present complications associated with intravitreal injection perfomed in Ophthalmic Clinic CMKP MATERIAL AND METHODS: retrospective study, between January 2006 and July 2009 we performed intravitreal injections with triamcinolone acetonide (Kenalog, 4 mg), ranibizumab (Lucentis, 0.5 mg), bevacizumab (Avastin, 1.25 mg) and pegaptanib (Macugen, 0.3 mg). We treated eyes with age-related macular degeneration, diabetic macular edema, after retinal venous occlusion, with uveitis, Irvine-Gass syndrome, idiopathic juxtafoveolar teleangiectasia and central serous retinopathy.

RESULTS:

943 eyes received intravitreal injections. The most common ocular complication was subconjunctival hemorrhage which was seen in 36% cases. Temporary elevated intraocular pressure above 21 mmHg was noticed in 18 eyes (5%) after anti-VEGF agents injections and in 30 eyes (23.4%) after Kenalog injection. Anterior uveitis developed in sixteen cases (1.7%) from the Avastin (5 eyes) and Lucentis (3 eyes) group. Anterior-posterior inflammation occurred in 8 eyes (0.8%), including four eyes (0.4%) with sterile endophthalmitis (3 following bevacizumab and 1 following ranibizumab injection), one eye (0.1%) with pseudoendophthalmitis (after triamcinolone). There were three cases of suspected endophthalmitis (2 following bevacizumab and 1 following triamcinolone injection). The infectious endophthalmitis after triamcinolone injection was culture-proven and revealed Staphylococcus epidermidis. Cataract formation or progression was noted in 34 eyes totally. In Kenalog group progression of cataract was seen in 23.4% of eyes (30 cases) during 2-years of follow-up and in anti-VEGF agents group--in two cases (0.6%) and 2 cases of iatrogenic cataract. Three diabetic patients suffered systemic adverse events: one patient developed renal insufficiency, one patient developed cerebrovascular accidents and one suffered a myocardial infarction resulting in death.

CONCLUSIONS:

Intravitreal injections are associated with a low incidence of serious adverse events. The most common ocular complication was subconjunctival hemorrhage. There was one case of serious complication--the culture-proven infectious endophthalmitis after Kenalog injection. Cataract formation and increase of intraocular pressure were more often observed following intravitreal triamcinolone injection.

PMID:
21913440
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center